Preventing Look-alike Drug Name Mix-ups - Lopressor/Lyrica


A patient with a heart beat problem (in this case she had what is called atrial fibrillation - which is when the top part of the heart, called the atrium, beats too fast and irregularly) was admitted to a hospital and was supposed to get a heart medication called LOPRESSOR (metoprolol tartrate). However, the physician’s poor handwriting led hospital nurses and pharmacists to misread the prescription. Pharmacists dispensed, and nurses gave, LYRICA (pregabalin).

The patient received three doses and had a worsening of her heart problem because she didn't get the correct drug. A nurse later recognized the error and corrected it.

Lyrica is used to treat pain due to nerve damage in patients with diabetes or shingles (herpes zoster). It is also used to treat pain in people with fibromyalgia. Along with other drugs, it has also been used to treat certain types of seizure disorders. The patient had none of these conditions. Lyrica is not for heart problems.

We have asked hospitals and pharmacies to add an alert about this newly reported look-alike drug name pair to their computer systems that process prescriptions.

Poor handwriting by doctors has no place in medicine because it can often lead to people getting the wrong treatment or tests. The best way to prevent problems like this in health care is to eliminate handwritten prescriptions and install computerized prescribing systems. Many hospitals and doctors have done this. Unfortunately though, these systems are not yet widely used. The government is trying to close the gap by helping to fund these systems. Is your doctor's prescribing done by computer?

In our alert to hospitals, we also noted that when nurses and pharmacists are able to match the drug’s purpose to the patient’s health condition, this is also a good way to avoid confusion between products with look-alike or sound-alike names. There are very few known drug name pairs that look-alike or sound-alike that also are used for the same purpose, so knowing what the drug is for can help prevent errors. We've suggested that doctors include the purpose of the medication on prescriptions. You can help by reminding them to do that, but also by knowing what each drug is for, and bringing it up with your pharmacist or nurse whenever they give you your medications in the hospital or at your pharmacy.

You can download other actions you should take, along with a list of drug names reported to be involved in mix-ups due to look-alike and sound-alike drug names and /or ly communicated prescriptions, by clicking here.

Created on February 2, 2009

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work